You ache at the end of a long workday. But it’s not like you lift heavy things or haul cumbersome loads — you work in an office all day. So why does your body hurt all of a sudden?
Aches and pains can accumulate, even if you’re an office worker. And those problems can lead to bigger troubles if you don’t deal with them.
Here are some warning signs to look for:
1. Your feet ache all the time.
You’ve been using a standing desk for months now, but only now do your feet hurt. Your dogs still bark at the end of a long day. One possibility could be plantar fasciitis, which can affect older adults who stand all day, and those who are putting extra stress on certain ligaments in the heel.
It’s possible you jumped into a standing desk too fast, or your work routine involves too much time on your feet. Get some stretches in, and take care of your feet (they’re the only ones you’re getting in this life).
2. Your back hurts.
Ergonomics aren’t just for nerds! Your desk situation should be one that doesn’t make your back look like a question mark. You should take the time to properly set up the proper ergonomic workspace so your head, neck and back are in the right position to avoid bad posture.
In fact, your bad back could cost time and money in long-term medical costs, so your employer should be into you working in the right position, too. Here are some quick tips from the Mayo Clinic for setting up your workspace properly.
3. Your eyes are getting worse.
While glasses are cool, getting headaches and blurred vision are no joke. Computer Vision Syndrome is a real problem that plagues those of us who stare into screens all day.
You should try and vary your stares, by practicing the 20-20-20 rule: take a break every 20 minutes where you gaze at least 20 feet away from your computer screen for 20 seconds. This helps to alleviate eye strain and helps you take a breath, too.
4. You’ve got the jitters.
Yes, you can drink too much caffeine. If your job is like most, the one “free” thing in the office is coffee. All the sweet, sweet coffee you can drink. But should you drink it?
The USDA notes that the maximum amount of caffeine a real human should drink on a given day is a total of 400mg.
“An eight-ounce cup of breakfast blend coffee has about 92 milligrams of coffee, according to the USDA,” writes Korin Miller at Women’s Health. “So you could drink four cups of that and be good. But if your coffee of choice is a grande Starbucks Pike Place coffee, just one of those clocks in at 310 milligrams of caffeine.”
If you find yourself dealing with an increased heart rate, insomnia, or troubling symptoms of a caffeine overdose, you should take it down a notch, Java Joe! (And possibly seek medical attention.)
5. Your legs ache.
You find yourself sitting more and more, whether in meetings or at your desk, or maybe in a car or plane while you travel for work. You’ve started to notice sudden swelling in your legs, pain, discolored skin and a feeling of warmth in your leg. It might be a severe medical problem known as Deep Vein Thrombosis or DVT.
It’s not common, but it is possible to get DVT (blood clots), from sitting too long.
Research in 2007 “showed that a third of patients admitted to hospital with DVT were office workers who spent long periods at their computer,” wrote Dr Evelyn Lewin. “A total of 34 per cent of the 62 people admitted to hospital with blood clots had been seated at their desks for long periods.”
If you do have these symptoms, it’s vital to seek medical assistance immediately.
To lessen the chance of DVT, at work (or on your own) — stay hydrated, get up and move around regularly and quit smoking.
TELL US WHAT YOU THINK
Has your work made you less healthy? How? Share your story in the comments or talk with us on Twitter.
Legal Disclaimer: The information provided is for informational purposes only. Although every reasonable effort is made to present current and accurate information, PayScale makes no guarantees of any kind and cannot be held liable for any outdated or incorrect information. If you have any concerns, consult your doctor.